Alert archive / Iowa / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 118, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Aug 4, 2016, 9:19 PM CDT for Jasper County, Mahaska County, Marion County, Iowa. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 4, 2016, 9:19 PM CDT (02:19 UTC)
- Expired
- Aug 4, 2016, 9:49 PM CDT
- In force
- 30 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Jasper County, IA, Mahaska County, IA, Marion County, IA
The radar
The Des Moines radar (KDMX), 72 km from the middle of the area, began a volume at 02:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 2.3 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1172 J/kg
- Mixed-layer CIN
- -121 J/kg
- Mixed-layer LCL
- 1357 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 89 m²/s²
- 0-3 km storm-relative helicity
- 146 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 7.0
The text
As transmitted.
831 WUUS53 KDMX 050219 SVRDMX IAC099-123-125-050300- /O.NEW.KDMX.SV.W.0118.160805T0219Z-160805T0300Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 919 PM CDT THU AUG 4 2016 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEASTERN MARION COUNTY IN SOUTH CENTRAL IOWA... NORTHWESTERN MAHASKA COUNTY IN SOUTH CENTRAL IOWA... SOUTHEASTERN JASPER COUNTY IN CENTRAL IOWA... * UNTIL 1000 PM CDT * AT 918 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR MONROE...OR 9 MILES SOUTHWEST OF NEWTON...MOVING EAST AT 30 MPH. HAZARD...60 MPH WIND GUSTS. SOURCE...RADAR INDICATED. IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. * LOCATIONS IMPACTED INCLUDE... MONROE...SULLY...LYNNVILLE AND REASNOR. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. && LAT...LON 4138 9275 4151 9315 4162 9314 4160 9276 TIME...MOT...LOC 0218Z 288DEG 25KT 4156 9312 HAIL...<.75IN WIND...60MPH $$ COGIL
2 follow-up statements
868 WWUS53 KDMX 050236 SVSDMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 936 PM CDT THU AUG 4 2016 IAC099-123-125-050300- /O.CON.KDMX.SV.W.0118.000000T0000Z-160805T0300Z/ MARION IA-MAHASKA IA-JASPER IA- 936 PM CDT THU AUG 4 2016 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT FOR NORTHEASTERN MARION...NORTHWESTERN MAHASKA AND SOUTHEASTERN JASPER COUNTIES... AT 936 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 10 MILES SOUTHEAST OF IOWA SPEEDWAY...OR 10 MILES NORTH OF PELLA...MOVING EAST AT 35 MPH. HAZARD...60 MPH WIND GUSTS. SOURCE...RADAR INDICATED. IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. LOCATIONS IMPACTED INCLUDE... SULLY...LYNNVILLE AND REASNOR. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. && LAT...LON 4138 9275 4151 9303 4161 9301 4160 9276 TIME...MOT...LOC 0236Z 275DEG 30KT 4156 9288 HAIL...<.75IN WIND...60MPH $$ COGIL
432
WWUS53 KDMX 050249
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
949 PM CDT THU AUG 4 2016
IAC099-123-125-050259-
/O.CAN.KDMX.SV.W.0118.000000T0000Z-160805T0300Z/
MARION IA-MAHASKA IA-JASPER IA-
949 PM CDT THU AUG 4 2016
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MARION...
NORTHWESTERN MAHASKA AND SOUTHEASTERN JASPER COUNTIES IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND HAS EXITED THE WARNED AREA. THEREFORE...THE WARNING HAS
BEEN CANCELLED.
LAT...LON 4138 9275 4151 9303 4161 9301 4160 9276
TIME...MOT...LOC 0248Z 288DEG 25KT 4153 9276
$$
COGILWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 6:27 PM CDT, 2 hours 52 minutes earlier.
Area forecast discussion, Aug 4, 6:27 PM CDT, 2 hours 52 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 627 PM CDT Thu Aug 4 2016 ...00z Aviation Update... .SHORT TERM.../Tonight/ Issued at 345 PM CDT Thu Aug 4 2016 Main Impact: Strong to severe thunderstorms Confidence: High Ongoing showers and storms continue along a cold front extending from western Wisconsin, through Iowa, and into the Oklahoma panhandle. Damaging winds looks to be the primary threat as DCAPE values exceed 1000 j/kg. With dewpoints in the mid to upper 70s, instability not an issue as MUCAPE values exceed 3000 j/kg. Bulk shear values notably higher across northeastern Iowa, where they range in the 30 to 40 kt zone. In contrast, bulk shear values in SE Iowa struggle to reach 20 kts. SPC Mesoanalysis places PWAT values around 2 inches and warm cloud depths nearing 4000m, so heavy rainfall threat mention warranted. Have widespread 0.5 to 1 inch of QPF, with amounts increasing to the northeast...These amounts may need to be bumped up on a local-scale as confidence in location of taller storms develop. .LONG TERM.../Friday through Thursday/ Issued at 345 PM CDT Thu Aug 4 2016 Friday through Sunday... Main Impact: Cooler temperatures, rain south Confidence: High High pressure will surge in off the Dakotas towards the upper Midwest throughout the weekend. 850mb temps will drop from around +20C to +23C on Thursday, to +14C to +17C by Friday afternoon. Forecast soundings saturate mid to upper levels throughout the weekend. Tracing back to the source region from this clouds, vis sat and water vapor imagery suggest moisture is there, so confidence high in at least some clouds through the weekend to support keeping temps down. As for the rainfall south, models keep PWATs over 1.5 inches...+1 to +2 std dev...hanging around northeastern Kansas into northern Missouri, grazing far southern Iowa. Through midweek, the models have trended further south with this moisture each and every run...and the 12z suite finally seems to be honing in on a more consensus solution. Monday and beyond... Main Impact: Increasing temps/heat Confidence: Medium Monday looks to be a transition day as Iowa begins to see return flow with high pressure over the SErn CONUS. A thermal ridge building over the intermountain west is progged to come crashing over Iowa by mid-week...ushering in 850mb temps in the +21C to +24C range. Cloud cover may hamper max temps, but sfc dwpts in the 70s will re-open Iowa to heat impact concerns. && .AVIATION.../For the 00Z TAFS through 00Z Friday evening/ Issued at 621 PM CDT Thu Aug 4 2016 Main concern this evening will be showers/storms with southeastward moving cold front. Already through KFOD and KMCW, leaving them VFR through TAF period. KALO, KDSM, KOTM will all see showers/storms through the evening, resulting in short periods of MVFR and IFR conditions. KALO should be behind the front by 01-02z, KDSM around 02-03z, and KOTM around 08-09z Once through, VFR expected everywhere except possibly KOTM, which may have VCSH/VCTS and MVFR conditions at times through the period as front lingers just to the south. && .DMX WATCHES/WARNINGS/ADVISORIES... Heat Advisory until 7 PM CDT this evening for Adair-Adams- Appanoose-Audubon-Boone-Carroll-Cass-Clarke-Dallas-Davis-Decatur- Greene-Guthrie-Jasper-Lucas-Madison-Mahaska-Marion-Marshall- Monroe-Polk-Poweshiek-Ringgold-Story-Tama-Taylor-Union-Wapello- Warren-Wayne. && SHORT TERM...Kotenberg LONG TERM...Kotenberg AVIATION...Curtis
Hazardous weather outlook, Aug 4, 4:01 PM CDT, 5 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 401 PM CDT THU AUG 4 2016 IAZ045-057-058-070>072-081>086-092>097-052115- CARROLL-AUDUBON-GUTHRIE-CASS-ADAIR-MADISON-ADAMS-UNION-CLARKE- LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE- DAVIS- 401 PM CDT THU AUG 4 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT A HEAT ADVISORY IS IN EFFECT FOR THE AREA. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. THUNDERSTORMS ARE POSSIBLE THROUGH TONIGHT. A FEW MAY BE STRONG WITH STRONG WINDS THE MAIN THREAT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. IAZ046>050-059>062-073>075-052115- GREENE-BOONE-STORY-MARSHALL-TAMA-DALLAS-POLK-JASPER-POWESHIEK- WARREN-MARION-MAHASKA- 401 PM CDT THU AUG 4 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT A HEAT ADVISORY IS IN EFFECT FOR THE AREA. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. THUNDERSTORMS ARE POSSIBLE THROUGH TONIGHT. A FEW MAY BE STRONG TO SEVERE WITH DAMAGING WINDS AND HEAVY RAINFALL THE MAIN THREATS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SCATTERED THUNDERSTORMS ARE POSSIBLE SUNDAY THROUGH WEDNESDAY. AT THIS TIME...THE THREAT FOR SEVERE WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME HOWEVER STORM AND OR HEAVY RAINFALL REPORTS ARE APPRECIATED. IAZ004>007-015>017-023>028-034>039-052115- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-CALHOUN-WEBSTER- HAMILTON-HARDIN-GRUNDY-BLACK HAWK- 401 PM CDT THU AUG 4 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE POSSIBLE THROUGH TONIGHT. A FEW MAY BE STRONG TO SEVERE WITH DAMAGING WINDS AND HEAVY RAINFALL THE MAIN THREATS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SCATTERED THUNDERSTORMS ARE POSSIBLE SUNDAY THROUGH WEDNESDAY. AT THIS TIME...THE THREAT FOR SEVERE WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME HOWEVER STORM AND OR HEAVY RAINFALL REPORTS ARE APPRECIATED. IAZ033-044-052115- SAC-CRAWFORD- 401 PM CDT THU AUG 4 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE POSSIBLE THROUGH TONIGHT. A FEW MAY BE STRONG WITH STRONG WINDS THE MAIN THREAT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SCATTERED THUNDERSTORMS ARE POSSIBLE SUNDAY THROUGH WEDNESDAY. AT THIS TIME...THE THREAT FOR SEVERE WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
In the hours before
Special weather statement, Aug 4, 5:16 PM CDT, 4 hours 3 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 516 PM CDT THU AUG 4 2016 IAZ035-036-045>047-057>059-070-071-050030- WEBSTER-HAMILTON-CARROLL-GREENE-BOONE-AUDUBON-GUTHRIE-DALLAS-CASS- ADAIR- INCLUDING THE CITIES OF...FORT DODGE...WEBSTER CITY...CARROLL... JEFFERSON...BOONE...AUDUBON...EXIRA...GUTHRIE CENTER...PANORA... BAYARD...CASEY...PERRY...WAUKEE...ADEL...ATLANTIC...GREENFIELD... STUART...ADAIR...FONTANELLE 516 PM CDT THU AUG 4 2016 ...CONDITIONS ARE FAVORABLE FOR FUNNEL CLOUDS... CURRENT ATMOSPHERIC CONDITIONS SUPPORT THE DEVELOPMENT OF FUNNEL CLOUDS. USUALLY...THESE FUNNEL CLOUDS FORM FROM SHOWERS AND WEAK THUNDERSTORMS. THESE FUNNELS ARE NORMALLY BRIEF...DROP ONLY A FEW HUNDRED FEET FROM THE CLOUD BASE...AND RARELY BECOME A TORNADO OR CAUSE DAMAGE. HOWEVER...IF ONE IS SPOTTED...PLEASE IMMEDIATELY REPORT IT TO THE NATIONAL WEATHER SERVICE. IF A TORNADO WARNING WOULD BECOME NECESSARY...TAKE APPROPRIATE ACTION. FOWLE
Local storm report, Aug 4, 7:21 PM CDT, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
721 PM CDT THU AUG 4 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM TSTM WND GST 3 SSE BEAMAN 42.18N 92.80W
08/04/2016 E65 MPH MARSHALL IA TRAINED SPOTTER
.
&&
BFLocal storm report, Aug 4, 9:01 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
901 PM CDT THU AUG 4 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM TSTM WND DMG AMES 42.03N 93.63W
08/04/2016 STORY IA TRAINED SPOTTER
1 FOOT DIAMETER TREE LIMBS BLOWN OFF TREE.
&&
BFLocal storm report, Aug 4, 9:04 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
904 PM CDT THU AUG 4 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0856 PM HEAVY RAIN CLARKSVILLE 42.78N 92.67W
08/04/2016 E2.77 INCH BUTLER IA BROADCAST MEDIA
VIA KWWL TV.
&&
BFThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 4, 7:20 PM CDT | Severe Thunderstorm Warning | DMX | Tama | 25 min |
| Aug 4, 7:41 PM CDT | Severe Thunderstorm Warning | DMX | Jasper, Poweshiek, Tama | 64 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.